Friday, November 17, 2006

Update on CGMS, Symlin

So now that it's been over a month since I started using the Dex and nearly a month since starting Symlin, I thought I would give an update.

I have enjoyed having the Dexcom, but have also experienced frustration with it. When it works well, I don't have to check my BG as much, and I use the data to reign in my BG swings and uncover trends. But when it is not working well, I want to hurl it across the room. I get pouty and refuse to look at it. But then I put in a new sensor and, lo and behold, it is working well again. I love it! Right now Dex and I aren't talking. Or, rather, Dex isn't talking to me because all I see on the screen is "---" meaning that for some reason, the sensor isn't picking up any readings fit to report. Ask me again in a few days and I'll probably tell you it's the best diabetes gadget since the pump. (Note: Dexcom has been very good about replacing sensors that don't work well, whatever the cause.)

I have been able to use it successfully on many bike rides at this point, and it has tipped me off to rising BG's long before I would have caught it with my BG meter. Also, it has helped to uncover some high BG trends that I have following swimming. I discovered that, although my BG could be decent immediately following a 70-minute swim workout, it then tends to rise rapidly. This is due to the fact that I disconnect my pump while I swim and shower, so I go about 1h40min without any insulin (other than the small bolus I take immediately prior to disconnecting). I have modified my regimen to take a larger bolus after swimming, and am experimenting with taking a larger bolus before I get in the water.

Also, I have been able to get a lot more overnight data, which has helped me to bring my overnight highs in a bit better.

This all, in principle, should make my A1c better, right? Unfortunately, after a recent check, it seems to have risen in the same period of time since I got my Dexcom. That was a sad day for me. But I suspect that part of the reason is that I have been fiddling around a lot with basal rates and Symlin, which leads me to my next update.

I have tolerated the Symlin well. I increased the dosages as recommended and am now taking the full 10 unit (60 ug) dose, 1-2 times per day. I never experienced any nausea or other symptoms at the lower dosages, but do sometimes experience it at the current dose. When I do, it is very mild and is more of a feeling of fullness than nausea. I went out to eat one night and, after an amount of food that I would typically eat at this restaurant, felt like I would seriously throw up if I ate even one more bite. This is not a typical feeling for me. So, in general, I would say that it has mildly suppressed my appetite after a meal. I wonder if this will be a lasting effect, or if it will fade with time.

With regard to keeping my post-meal BGs under better control, I'm not so convinced. I need to do a few more controlled tests to see how it is working. It may be helping after breakfast, but there are other variables, such as insulin delivery timing, that might also be playing a role.

I did realize though that I have gotten used to not taking shots! I hate it! And it seems to hurt more than I remember. What happened? I used to not think twice about it. I'm convinced the needles are less sharp than they used to be! And why am I dutifully following the instructions to use a new syringe for every injection? I never used to do that.

So far I haven't been able to decrease my insulin bolus for breakfast; when I review my total daily dose history on my pump, though, it does show a reduction since I started on Symlin. I suspect this is due more to a reduced appetite than to a reduction of insulin for a given amount of carbohydrate.

I'm hoping the claim that Symlin reduces the amount of glycogen released by the liver is true and will somehow save me more energy for exercise! I suspect any effect would be minimal.

I have noticed on 4-5 occasions a sort of strange feeling in my chest approximately 5-10 minutes after taking a Symlin shot and have had some paranoid diabetic hypochondriac thoughts that it is going to give me a heart attack or somehow result in cardiac complications. But maybe this is more likely to be the result of me keeping my heart rate at 185 for 20 minutes while climbing King's Mountain on my bike! It is a new drug, though, and sometimes I do worry about unknown side effects.

No comments: